Alert archive / New York / Winter Weather Advisories in 2011

Winter Weather Advisory 5, NWS Buffalo, NY

January 19, 20118 counties in New York

NWS Buffalo, NY issued this winter weather advisory at Jan 19, 2011, 4:30 AM EST for 8 counties in New York. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2011, 4:30 AM EST (09:30 UTC)
Expired
Jan 19, 2011, 2:54 PM EST
In force
10 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 39 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WWUS41 KBUF 190930
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
430 AM EST WED JAN 19 2011

NYZ001>004-010>012-019-085-191500-
/O.NEW.KBUF.WW.Y.0005.110119T0930Z-110119T1500Z/
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
NEWARK...BUFFALO...BATAVIA...WARSAW...JAMESTOWN...ORCHARD PARK...
SPRINGVILLE
430 AM EST WED JAN 19 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING DRIZZLE...WHICH IS IN EFFECT UNTIL
10 AM EST THIS MORNING.

* LOCATIONS...NIAGARA FRONTIER...NORTHERN FINGER LAKES AND CHAUTAUQUA
  COUNTY.

* TIMING...THROUGH MID MORNING.

* PRECIPITATION TYPES...FREEZING DRIZZLE MIXED WITH LIGHT SNOW.

* ACCUMULATIONS...TRACE AMOUNTS.

* TEMPERATURES...UPPER 20S FALLING TO THE MID 20S BY MID MORNING.

* IMPACTS...SLIPPERY ROADS FOR THE MORNING COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS NORMALLY ISSUED FOR A VARIETY OF
WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW, BLOWING SNOW,
SLEET, FREEZING RAIN AND WIND CHILLS. WHILE THE WEATHER WILL BE
SIGNIFICANT, THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER
IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

TMA
2 follow-up statements
747 
WWUS41 KBUF 191405
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
905 AM EST WED JAN 19 2011

NYZ001>004-010>012-019-085-192100-
/O.EXT.KBUF.WW.Y.0005.000000T0000Z-110119T2100Z/
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
NEWARK...BUFFALO...BATAVIA...WARSAW...JAMESTOWN...ORCHARD PARK...
SPRINGVILLE
905 AM EST WED JAN 19 2011

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

* LOCATIONS...NIAGARA FRONTIER...GREATER ROCHESTER...AND
  CHAUTAUQUA COUNTY.

* TIMING...THROUGH MID AFTERNOON.

* PRECIPITATION TYPES...FREEZING DRIZZLE MIXED WITH VERY LIGHT
  SNOW.

* ACCUMULATIONS...TRACE AMOUNTS.

* TEMPERATURES...MID 20S.

* IMPACTS...SLIPPERY CONDITIONS ON UNTREATED SURFACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS NORMALLY ISSUED FOR A VARIETY OF
WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW... BLOWING SNOW...
SLEET... FREEZING RAIN AND WIND CHILLS. WHILE THE WEATHER WILL BE
SIGNIFICANT... THE WORD ADVISORY IMPLIES THAT SEVERE WINTER
WEATHER IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

WCH/SFM
763 
WWUS41 KBUF 191954
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
254 PM EST WED JAN 19 2011

NYZ001>004-010>012-019-085-192100-
/O.CAN.KBUF.WW.Y.0005.000000T0000Z-110119T2100Z/
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
NEWARK...BUFFALO...BATAVIA...WARSAW...JAMESTOWN...ORCHARD PARK...
SPRINGVILLE
254 PM EST WED JAN 19 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

PRECIPITATION HAS CHANGED OVER TO SNOW.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Jan 19, 3:18 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 19, 3:18 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
318 AM EST WED JAN 19 2011

.SYNOPSIS...
COLD MOIST AIR LINGERING BEHIND A DEPARTING AREA OF LOW PRESSURE
WILL GENERATE OCCASIONAL LIGHT SNOW TODAY...BUT MOST AREAS WILL SEE
LESS THAN AN INCH OF ACCUMULATION. HIGH PRESSURE WILL BUILD ACROSS
THE REGION THURSDAY...BEFORE ANOTHER LOW BRINGS A GENERAL SNOWFALL
THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE CENTERED JUST SOUTH OF THE MAINE COAST EARLY THIS
MORNING WILL LIFT OUT SLOWLY TO THE NORTHEAST TODAY. A MOIST
NORTHERLY UPSLOPE FLOW LINGERING BEHIND THE LOW WILL GENERATE
OCCASIONAL LIGHT SNOW TODAY...BUT MOST AREAS WILL SEE LESS THAN AN
INCH ACCUMULATION. THE LACK OF ICE CRYSTALS WITHIN THE CLOUD BEARING
LAYER COULD RESULT IN SOME PATCHY FREEZING RAIN/DRIZZLE THIS
MORNING...ESPECIALLY NEAR THE LAKE ONTARIO SHORE.

TEMPERATURES TODAY WILL EXHIBIT A SLOW FALLING TREND WITH COLD AIR
ADVECTION OCCURRING ALOFT. WILL FOLLOW THE WARMER NAM MOS GUIDANCE
WHICH HAS A BETTER HANDLE ON CURRENT TEMPERATURES.

HIGH PRESSURE RIDGING NORTH FROM THE OHIO VALLEY WILL CAUSE THE
LIGHT SNOW TO TAPER OFF TONIGHT. WHILE COLDER AIR WILL CONTINUE TO
DEEPEN ACROSS THE AREA TONIGHT...THE AIR IN THE LOWER LEVELS WILL BE
DRYING OUT. THIS SHOULD PRECLUDE THE DEVELOPMENT OF ORGANIZED SNOW
BANDS OFF LAKE ONTARIO. WILL FOLLOW A BLEND OF NAM AND GFS MOS
GUIDANCE FOR TONIGHT'S LOW TEMPERATURES.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
HIGH PRESSURE BUILDING SOUTH AND EAST FROM THE UPPER LAKES WILL
START THE PERIOD THURSDAY. LINGERING LAKE RESPONSE SOUTHEAST OF LAKE
ONTARIO WILL LIKELY DIMINISH TO FLURRIES OR JUST LAKE CLOUDS BY
AFTERNOON AS DRIER AIR GETS ENTRAINED AND SIGNIFICANTLY LOWERS
INVERSION HEIGHTS. THERE COULD EVEN BE A LITTLE SUNSHINE EARLY IN
THE DAY...BEFORE CLOUDS THICKEN DURING THE AFTERNOON.

THE NEXT SHORT WAVE TROUGH EMBEDDED WITHIN THE ARCTIC JET BRANCH
WILL APPROACH FROM THE UPPER GREAT LAKES THURSDAY AFTERNOON AND
EVENING...ASSOCIATED ARCTIC FRONT WILL CROSS THE REGION FRIDAY.
WE EXPECT SYNOPTIC SNOW CHANCES TO INCREASE LATE THURSDAY
AFTERNOON AND NIGHT AS THIS FEATURE APPROACHES. COULD BE SOME
MINOR LAKE ENHANCEMENT...WITH THE FLOW BACKING SLIGHTLY MORE
SOUTHWEST DURING THE NIGHT.

SNOWFALL ASSOCIATED WITH APPROACHING WAVE SHOULD BE GENERALLY IN THE
1-3"/2-4" RANGE...ALTHOUGH ANY LAKE ENHANCEMENT/UPSLOPE COULD TIP
LOCAL AMOUNTS EAST OF THE LAKES INTO THE ADVISORY RANGE. ONCE THE
ARCTIC FRONT PASSES THERE WILL BE A QUICK TRANSITION TO NORTHWEST
FLOW LAKE EFFECT...LAKE INDUCED CAPE VALUES JUMP TO OVER 500 J/KG
BEHIND THE FRONT. MOISTURE LOOKS SUFFICIENT DURING THE DAY FRIDAY
BUT DOES TEND TO DRY OUT FRIDAY NIGHT AS HIGH PRESSURE PUSHES INTO
THE REGION FAIRLY QUICKLY.

HIGH TEMPERATURES BOTH THURSDAY AND FRIDAY WILL STRUGGLE TO GET OUT
OF THE 20S. VERY COLD FRIDAY NIGHT WITH LOW IN THE SINGLE DIGITS
ABOVE TO SINGLE DIGITS BELOW WITH READINGS COLDER THAN 10 BELOW
ACROSS THE NORTH COUNTRY. WINDS MAY STAY UP FRIDAY NIGHT TO WARRANT
WIND CHILL HEADLINES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FAIRLY BENIGN BUT VERY COLD WEATHER IN STORE DURING THIS PERIOD AS
HIGH PRESSURE SETTLES IN NORTH OF THE LAKES SAT AND REMAINS PRETTY
MUCH IN PLACE. 12Z GFS DOES DEVELOP A MINOR CLIPPER OVER THE UPPER
LAKES SAT AND DROPS IT ACROSS OUR AREA SAT NT...WILL INTRODUCE LOW
CHC POPS SAT AFT AND NIGHT...BUT ALL OTHER MODELS HAVE HIGH OVER OUR
REGION SUNDAY AND MONDAY SO WILL LOWER POPS BELOW CHC THRESHOLD.
850 MB TEMPS WILL BE IN -16C RANGE SAT AND SUN...NOT QUITE AS HARSH
AS IN PREV RUNS..BUT STILL BELOW NORMAL...LEADING TO MAXES NEAR 20
AND MINS NEAR ZERO...SLIGHTLY MILDER SAT NT DUE TO CLOUDS FROM
CLIPPER. FLOW NOT CONDUCIVE TO LK EFFECT...L/V LIGHT NE...PERHAPS A
TOUCH OFF ONTARIO. ERIE SHOULD FINISH ITS FREEZUP THIS
WEEKEND.

NEXT THREAT FOR GENERAL SNOW WILL BE TUESDAY AS SYSTEM APPROACHES
FROM OHIO VALLEY OR UP EAST COAST...WAY TOO EARLY TO TELL...30 POPS
WILL DO FOR NOW.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
DEEP LOW LEVEL MOISTURE LEFT IN THE WAKE OF A DISSIPATED SURFACE LOW
WILL KEEP CIGS BELOW 1K FT THROUGH THE OVERNIGHT...WITH MANY AREAS
EXPERIENCING CIGS CLOSE TO LOCAL OPERATIONAL MINIMUMS (LIFR/VLIFR).
THE LOW CIGS WILL BE ACCOMPANIED BY SOME LIGHT SNOW...WITH
WIDESPREAD VSBYS OF 3-5SM AND OCCASIONAL VSBYS OF 2SM OR LESS. IN
EITHER CASE...IFR CONDITIONS WILL BE IN PLACE.

IFR CIGS WILL REMAIN IN PLACE ACROSS MUCH OF THE REGION WEDNESDAY
MORNING. THESE CIGS WILL SLOWLY LIFT TO MVFR LEVELS EAST OF LAKE
ONTARIO BY LATE MORNING...THEN FOR THE REMAINDER OF WESTERN NEW YORK
LATER IN THE AFTERNOON OR EVENING.

THESE CONDITIONS MAY RESULT IN MINOR DELAYS...WITH MORE SUBSTANTIAL
DELAYS AND POSSIBLE CANCELLATIONS DUE TO MORE SIGNIFICANT WEATHER
ALONG THE NEW ENGLAND COAST.

.OUTLOOK...
WEDNESDAY NIGHT...VFR TO MVFR IN SCT -SHSN.
THURSDAY...MAINLY MVFR/VFR.
THURSDAY NIGHT AND FRIDAY...IFR IN SNOW.
SATURDAY...MAINLY VFR.
SUNDAY...MVFR IN LIGHT SNOW SHOWERS.

&&

.MARINE...
BRISK NORTHWEST WINDS BEHIND THE CANADIAN MARITIMES LOW WILL RESULT
IN SMALL CRAFT ADVISORY CONDITIONS TODAY FOR LOCATIONS ALONG THE
SHORE OF LAKE ONTARIO. WIND AND WAVES WILL SUBSIDE LATER IN THE DAY
AS THE PRESSURE GRADIENT RELAXES A BIT. CONDITIONS WILL LIKELY REACH
SMALL CRAFT ADVISORY CRITERIA LAKE ONTARIO LATE FRIDAY AND FRIDAY
NIGHT AS A DEEPENING LOW TRACKS UP THE NEW ENGLAND COAST.

WITH RESPECT TO THE ICE COVER NOW IN PLACE ALONG THE ENTIRE
SHORELINE OF LAKE ERIE...THE SMALL CRAFT ADVISORY PROGRAM HAS BEEN
ENDED FOR THE SEASON ON LAKE ERIE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
         LOZ042>044.

&&

SYNOPSIS...TJP
NEAR TERM...TJP
SHORT TERM...TMA
LONG TERM...SFM
AVIATION...RSH
MARINE...TMA
Hazardous weather outlook, Jan 18, 3:09 PM EST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
309 PM EST TUE JAN 18 2011

NYZ001>008-010>014-019>021-085-190945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
309 PM EST TUE JAN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-190945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
309 PM EST TUE JAN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

Nearby

Winter Weather Advisories in New York, 2011Every winter weather advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.